6.29 SFGH AM Pearls: Atypical Antipsychotic Overdose

Take home pearls

  • Toxicity from atypical antipsychotics begins within 1-2 hours of ingestion and usually peaks at about 4-6 hours, though full resolution can take up to 48 hours.
  • Common symptoms includes lethargy and sedation and even coma. Tachycardia and orthostatic hypotension can also be seen, as can miosis, decreased bowel sounds and other GI symptoms.
  • The most common EKG finding is sinus tachycardia, though in some cases there may be Qtc prolongation, or ST-segment changes. However, these are usually clinically insignificant

Other learning points from the case:

  • Atypical antipsychotics are distributed in the brain and lungs primarily, and are metabolized by the liver
  • Most typical antipsychotics have anticholinergic, anti-muscarinic, anti-alpha and anti-histamine activity, so patients may have variable presentations depending on the effect of the specific medication on these receptors
  • Most symptoms related to overdose affect the CNS, and olanzapine can cause intermittent sedation and agitation. The other most common symptoms are miosis and tachycardia.
  • Fortunately, most overdoses of atypical antipsychotics cause mild to moderate toxicity, and many patients will have no symptoms at all!
  • High doses are more likely to be toxic and cause overdose symptoms if the patient is not already taking them regularly
  • There is no known laboratory test to identify atypical antipsychotic overdose àdiagnosis must be made based on patient history and exam findings
  • Management is primarily supportive – remember the ABCs!

o   All patients should be on tele and get an EKG

o   Close monitor of mental status and airway protection is indicated

o   Fluid and pressors as needed for hypotension

o   If overdose is known or identified early, a single dose of activated charcoal is also recommended

  • Consider calling poison control if you suspect overdose, as they can help you anticipate complications

 

Pearls from a few other report tangents this morning:

  • Differential for diffuse ST elevations on EKG: hyperkalemia, elevated intracranial pressure, global cardiac ischemia, pericarditis, coronary vasospasm and ventricular aneurysm.
  • Differential for Osborne waves on EKG: Hypothermia (classically), but also hypercalcemia, brain injury and subarachnoid hemorrhage
  • Remember when sending urine tox screens that not all hospitals automatically send methadone, and no urine tox will pick up synthetic drugs (like synthetic amphetamines r marijuana)
  • Triple flexion is the response of flexing the knee, hip and ankle with foot stimulation, which is indicative of upper motor neuron injury (similar to a Babinski)
  • Decorticate posturing – upper extremity abduction and lower extremity extension in response to pain, which indicates cerebral cortical dysfunction and “release” of spinal pathways
  • Decerebrate posturing – Upper and lower extremity extension in response to pain as a result of dysfunction below the red nucleus ( in the midbrain somewhere, we’re not neurologists)

o   Decorticate posture confers a better prognosis compared to decerebrate posturing

 

 

Burns MJ. The pharmacology and toxicology of atypical antipsychotic agents. J Toxicol Clin Toxicol 2001; 39:1.

Mowry JB, Spyker DA, Cantilena LR Jr, et al. 2012 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 30th Annual Report. Clin Toxicol (Phila) 2013; 51:949.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s